Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Birmingham, AL

February 14, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 14, 2008, 5:50 AM CST for 39 counties in Alabama. It took effect at Feb 14, 2008, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2008, 5:50 AM CST (11:50 UTC)
In effect from
Feb 14, 2008, 12:00 PM CST
Expired
Feb 14, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 141150
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CST THU FEB 14 2008

...HIGH FIRE DANGER ACROSS CENTRAL ALABAMA THIS AFTERNOON...

ALZ014-015-017>021-023>029-032>038-040>050-142000-
/O.UPG.KBMX.FW.A.0008.080214T1800Z-080214T2300Z/
/O.NEW.KBMX.FW.W.0010.080214T1800Z-080214T2300Z/
WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
550 AM CST THU FEB 14 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

VERY DRY AIR AT THE SURFACE WILL RESULT IN LOW AFTERNOON HUMIDITY
WITH VALUES FALLING BELOW 25 PERCENT FOR SEVERAL HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

ALZ011>013-022-030-031-039-142000-
/O.NEW.KBMX.FW.W.0010.080214T1800Z-080214T2300Z/
MARION-LAMAR-FAYETTE-PICKENS-SUMTER-GREENE-MARENGO-
550 AM CST THU FEB 14 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

VERY DRY AIR AT THE SURFACE WILL RESULT IN LOW AFTERNOON HUMIDITY
WITH VALUES FALLING BELOW 25 PERCENT FOR SEVERAL HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.


$$
1 follow-up statement
000 
WWUS84 KBMX 141946
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CST THU FEB 14 2008

...HIGH FIRE DANGER ACROSS CENTRAL ALABAMA THIS AFTERNOON...

ALZ011>015-017>050-142300-
/O.CON.KBMX.FW.W.0010.000000T0000Z-080214T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
146 PM CST THU FEB 14 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

A DRY AITMASS WILL RESULT IN LOW AFTERNOON HUMIDITY WITH VALUES
FALLING BELOW 25 PERCENT FOR SEVERAL HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 14, 3:55 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 14, 3:55 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 AM CST THU FEB 14 2008

.SHORT TERM...TODAY AND TONIGHT.

WHAT A DIFFERENCE 24 HOURS CAN MAKE. QUITE A COLD START OUT THERE
THIS MORNING...BUT WITH SUNNY SKIES AND A RETURN TO THE SOUTHERLY
FLOW...THERE WILL PLENTY OF WARMING THROUGHOUT THE DAY. WILL GO WITH
GENERALLY A BLEND OF THE MODELS FOR TODAY. A LOCAL THICKNESS STUDY
ALSO INDICATES THAT THE 60 DEGREE MARK WILL BE ACROSS THE SOUTHERN
THIRD OF CENTRAL ALABAMA.

ANOTHER COLD NIGHT IN STORE FOR THE AREA...ESPECIALLY ACROSS THE
EAST. LOOK FOR THE AREA OF HIGH PRESSURE TO SLIDE EAST AND ALLOW A
MORE SOUTHWESTERLY FLOW BY THE MORNING FOR THE AREAS IN THE WEST.
TEMPERATURES TONIGHT WILL BE 10 TO 15 DEGREES WARMER IN SPOTS.

16

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

A SLOW MOVING COLD FRONT WILL MOVE INTO NW ALABAMA FRIDAY AFTERNOON
AND PUSH THROUGH CENTRAL ALABAMA FRIDAY NIGHT. MODELS ARE IN GOOD
AGREEMENT WITH MOISTURE FIELDS AND FRONTAL MOVEMENT. GFS/NAM SHOW
MINIMAL DEEP LAYER LIFT ALONG FRONT...AND REDUCED RAIN CHANCES
DURING THIS PERIOD. DEEP CUT-OFF LOW OVER THE WESTERN STATES WILL
PICK UP EASTWARD SPEED AS IT BEGINS TO PHASE WITH NORTHERN STREAM
TROF. NAM/GFS ARE ONCE AGAIN IN GOOD AGREEMENT WITH MASS FIELDS
AND EXPECT A SQUALL LINE TO APPROACH WEST ALABAMA SUNDAY AFTERNOON.
WIND FIELDS ARE IMPRESSIVE WITH THIS SYSTEM AND IT WILL CERTAINLY
SUPPORT ROTATING THUNDERSTORMS. IF THE SYSTEM DOES MOVE INTO
ALABAMA DURING TIME OF MAXIMUM HEATING...SEVERE POTENTIAL WILL BE
HIGHER.

SYSTEM WILL PICK UP SPEED AND EXPECT SQUALL LINE TO QUICKLY PUSH
THROUGH CENTRAL ALABAMA...EXITING EAST ALABAMA BEFORE MIDNIGHT
SUNDAY NIGHT. DEEPENING SURFACE LOW WILL PULL COLD AIR QUICKLY
SOUTHWARD INTO AREA SUNDAY NIGHT WITH STRONG COLD AIR ADVECTION ON
MONDAY. THERE WILL LIKELY BE ENOUGH MOISTURE TO SQUEEZE OUT A FEW
FLURRIES MONDAY MORNING ACROSS NORTHERN COUNTIES.

SKIES WILL CLEAR OUT MONDAY NIGHT WITH MODERATING TEMPERATURES ON
TUESDAY AS SURFACE RIDGE BUILDS ACROSS AREA AND COLD AIR ADVECTION
WEAKENS. ANOTHER FRONT MAY APPROACH NORTH ALABAMA WEDNESDAY AND
PRODUCE A FEW SHOWERS...BUT MOISTURE IS LIMITED WITH THIS SYSTEM.

58/ROSE

&&

.AVIATION...06Z DISCUSSION.

CLOUDS HAVE ERODED AWAY...WITH ONLY A SCT DECK REMAINING AT ANB.
WINDS WILL REMAIN OUT OF THE NORTH UP TO 5 KTS THROUGH THURS
MORNING...BEFORE TURNING TO THE SOUTHEAST. CLEAR SKIES WILL PREVAIL.

WILL CONTINUE TO MONITOR THE POSSIBILITY OF BR BEFORE DAYBREAK.
LOCATIONS THAT GO CALM FOR SEVERAL HOURS AND HAVE A SMALL
TEMPERATURE/DEWPOINT RANGE...COULD HAVE BR DEVELOPMENT.
OTHERWISE...NO AVIATION CONCERNS ARE EXPECTED.

14

&&

.FIRE WEATHER...

TEMPERATURES WILL BE IN THE UPPER 50S TO LOW 60S ACROSS THE AREA
THIS AFTERNOON. THIS COMBINED WITH A VERY DRY AIRMASS IN PLACE WILL
RESULT IN RELATIVE HUMIDITY VALUES DROPPING BELOW 25 PERCENT FOR AT
LEAST FOUR HOURS THIS AFTERNOON. A RED FLAG WARNING WILL BE ISSUED
FOR THIS AFTERNOON FOR MUCH OF CENTRAL ALABAMA.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  28  57  39  56 /   0   0  30  30  10
ANNISTON    55  30  59  41  57 /   0   0  20  30  10
BIRMINGHAM  56  34  61  40  57 /   0   0  30  30  20
TUSCALOOSA  58  34  64  41  58 /   0   0  20  30  30
CALERA      57  32  61  43  58 /   0   0  20  20  20
AUBURN      57  31  64  44  61 /   0   0  10  10  10
MONTGOMERY  59  30  65  44  61 /   0   0  10  10  20
TROY        60  29  66  46  63 /   0   0  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH THIS AFTERNOON FOR MUCH OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 13, 7:57 PM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CST WED FEB 13 2008

ALZ011>015-017>050-142330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
757 PM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HIGH FIRE DANGER IS EXPECTED ON THURSDAY AFTERNOON FOR ALL BUT
EXTREME WESTERN CENTRAL ALABAMA. FOR MOST OF THE AFTERNOON...RELATIVE
HUMIDITIES WILL FALL AND REMAIN BELOW 25 PERCENT. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR AREAS ALONG AND EAST OF A LINE FROM
DEMOPOLIS...TO GORDO...AND HALEYVILLE.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY...MAINLY SOUTH OF
A LINE FROM TUSCALOOSA TO BIRMINGHAM...TO WEDOWEE...AS A STRONG STORM
SYSTEM APPROACHES FROM THE SOUTHWEST. THERE IS STILL SOME UNCERTAINTY
IN THE EXACT STRENGTH AND TIMING OF THIS SYSTEM...AND ADJUSTMENTS TO
THE FORECAST MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

14

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.